Alert archive / Georgia / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 135, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jun 12, 2013, 4:12 PM EDT for Clayton County, Henry County, Spalding County, Georgia. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2013, 4:12 PM EDT (20:12 UTC)
- Expired
- Jun 12, 2013, 5:00 PM EDT
- In force
- 48 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
Counties Clayton County, GA, Henry County, GA, Spalding County, GA
The radar
The Atlanta radar (KFFC), 23 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 4:30 PM EDT | HAIL 1.25 | 1 Ese Lovejoy, GA | A MEMBER OF THE PUBLIC REPORTED HALF DOLLAR SIZED HAIL JUST NORTHWEST OF HAMPTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.2 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3076 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 872 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
346
WUUS52 KFFC 122012
SVRFFC
GAC063-151-255-122100-
/O.NEW.KFFC.SV.W.0135.130612T2012Z-130612T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
412 PM EDT WED JUN 12 2013
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CLAYTON COUNTY IN NORTH CENTRAL GEORGIA
SOUTHWESTERN HENRY COUNTY IN NORTH CENTRAL GEORGIA
NORTH CENTRAL SPALDING COUNTY IN WEST CENTRAL GEORGIA
* UNTIL 500 PM EDT
* AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED HAIL...AND
DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
LOVEJOY...MOVING SOUTHEAST AT 10 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HAMPTON AND SUNNY SIDE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
IF YOU SEE WIND DAMAGE...HAIL OR FLOODING...WAIT UNTIL THE STORM HAS
PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8
6 6 7 6 3 4 4 6 6. YOU CAN ALSO TWEET YOUR REPORT USING HASHTAG GAWX.
&&
LAT...LON 3350 8441 3354 8431 3335 8411 3327 8433
3345 8439 3347 8438 3348 8440
TIME...MOT...LOC 2013Z 331DEG 9KT 3345 8433
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:40 PM EDT, 32 minutes earlier.
Area forecast discussion, Jun 12, 3:40 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 340 PM EDT WED JUN 12 2013 .SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/... UPPER RIDGE RETREATING WESTWARD AS A MODERATE SHORT WAVE DIGS INTO THE OHIO VALLEY AND EVENTUALLY THE MID-ATLANTIC STATES TONIGHT THROUGH THURSDAY NIGHT. FOR TONIGHT...ALTHOUGH THE UPPER RIDGE IS MAINTAINING SOME MODERATE CAPPING INFLUENCE OVER THE FORECAST AREA...ISOLATED TO SCATTERED CONVECTION IS POSSIBLE JUST ABOUT ANYWHERE IN THE FORECAST AREA. RIGHT NOW IT DOES NOT APPEAR THAT COVERAGE OR INTENSITY WILL BE TOO HIGH...HOWEVER...WITH TEMPERATURES IN THE LOWER TO MID 90S...MODERATE INSTABILITY MEANS AN ISOLATED STRONG THUNDERSTORM OR TWO IS NOT IMPOSSIBLE. CHANCES FOR THUNDERSTORMS INCREASE INTO THE AFTERNOON THURSDAY AS THE TAIL OF THE OHIO VALLEY SHORT WAVE BRUSHES ACROSS THE REGION AND AN ASSOCIATED COLD FRONT SWEEPS INTO NORTH GEORGIA....PROGRESSING SOUTHWARD INTO CENTRAL GEORGIA THURSDAY NIGHT. INSTABILITY AND LIFT SHOULD BE SUFFICIENT FOR ISOLATED STRONG TO SEVERE THUNDERSTORMS BY THURSDAY AFTERNOON INTO AT LEAST THE EARLY EVENING. 20 .LONG TERM /FRIDAY THROUGH WEDNESDAY/... GFS AND ECMWF COMING INTO BETTER AGREEMENT WITH MOVEMENT OF FRONT THROUGH THE AREA...AND BY FRIDAY THE FRONT SHOULD HAVE CLEARED ALL BUT PERHAPS EXTREME SOUTHERN ZONES EARLY. MUCH DRIER AIR WILL FILTER IN BEHIND THE FRONT AND THERE WILL BE A NOTICEABLE DIFFERENCE NOT ONLY IN TEMPS BUT HUMIDITY...WITH A 5-7 DEGREE DROP IN MAX TEMPS BETWEEN THURSDAY AND FRIDAY AFTERNOON. LOWS FRIDAY NIGHT SHOULD BE BELOW SEASONAL NORMALS...LEADING INTO A FAIRLY PLEASANT FATHERS DAY WEEKEND CONSIDERING IT IS MID-JUNE. RIDGING BUILDS BACK IN FOR LATER IN THE WEEKEND AND WITH HIGH PRESSURE IN THE ATLANTIC WE TRANSITION BACK INTO A MORE NORMAL SUMMERTIME REGIME...AT LEAST THROUGH MIDWEEK WHEN BOTH GFS AND ECMWF WANT TO BRING A WEAK FRONT INTO THE AREA. OVERALL FEW CHANGES TO THE CURRENT EXTENDED FORECAST...SEE PREVIOUS DISCUSSION BELOW. TDP LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... /ISSUED 405 AM EDT WED JUN 12 2013/ A COLD FRONT WILL BE CLOSE TO CENTRAL GA AND MOVING S STARTING THURSDAY NIGHT WITH POTENTIAL FOR SEVERE STORMS ASSOCIATED. THE FRONT EXITS THE FORECAST AREA LATER THURSDAY NIGHT WITH THE GFS THE FASTEST...THE NAM NEXT AND THE EUROPEAN THE SLOWEST. PRECIP CHANCES MOST LIKELY WILL HAVE ENDED FOR FRIDAY ALTHOUGH THE EUROPEAN HOLDS ONTO CHANCES OVER CENTRAL GA. SATURDAY IS DRY AS HIGH PRESSURE ALOFT OVER THE LOWER MS VALLEY HELPS FOR HOLD ANY CONVECTION AT BAY...HOWEVER NW FLOW ALOFT IS OVER THE AREA BUT APPEARS TO HAVE ONLY MINIMAL MOISTURE. SUNDAY APPEARS ONE OF THOSE DAYS WHERE YOU COULD GO EITHER WAY WITH 20 PERCENT POPS OVER THE NW HALF OR SO OF THE AREA AS THE UPPER RIDGE FLATTENS AND SOME INSTABILITY DEVELOPS WITH MINIMAL MOISTURE. FOR NOW WILL JUST HOLD ONTO 10 PERCENT ACROSS THE NW. THE SOUTHERN EDGE OF THE WESTERLIES RETURN FOR MONDAY AND TUESDAY WITH INCREASED MOISTURE AND INSTABILITY ACROSS THE AREA AND THE POSSIBILITY FOR SHORT WAVES TO ENHANCE THE POTENTIAL FOR SCATTERED SHOWERS AND THUNDERSTORMS. A WEAK COLD FRONT MAY GET INTO N GA FOR WEDNESDAY. BDL && .AVIATION... 18Z UPDATE... VFR CONDITIONS SHOULD PREDOMINATE THROUGH THIS FORECAST PERIOD OUTSIDE OF ISOLATED TO SCATTERED CONVECTIVE ACTIVITY. SCATTERED AREAS OF MVFR...WITH LOCAL IFR...VISIBILITIES ARE EXPECTED AGAIN THURSDAY MORNING BETWEEN 06Z AND 14Z. THE ONLY TAF SITE WHERE I AM CARRYING ANY SUB-VFR CONDITIONS IS KAHN. ISOLATED TO SCATTERED... MAINLY DIURNALLY DRIVEN...CONVECTION IS EXPECTED THIS AFTERNOON INTO THE EVENING. HOWEVER THE CHANCES FOR THUNDER AT ANY INDIVIDUAL TAF SITE IS TOO LOW AT THIS POINT TO INCLUDE IN THE TAFS. WILL CONTINUE TO WATCH AND AMEND FOR ANY SPECIFIC THREATS TO INDIVIDUAL TAF AIRFIELDS. BETTER CHANCES FOR THUNDERSTORMS MOVE IN THURSDAY IN ADVANCE OF AN APPROACHING COLD FRONT...BUT MAINLY AFTER THE END OF THIS FORECAST PERIOD. WINDS WILL REMAIN WESTERLY MAINLY AT 7KT OR LESS THROUGH 12Z...INCREASING TO 10-14KT BY 16Z WITH GUSTS 18-24KT. //ATL CONFIDENCE...12Z UPDATE... HIGH CONFIDENCE ON CIGS...VSBY AND WINDS. MEDIUM CONFIDENCE ON CONVECTIVE TRENDS. 20 && .PRELIMINARY POINT TEMPS/POPS... ATHENS 70 93 67 87 / 30 60 30 5 ATLANTA 74 90 68 84 / 30 60 30 5 BLAIRSVILLE 67 86 58 81 / 30 50 10 5 CARTERSVILLE 70 90 64 85 / 30 50 20 5 COLUMBUS 75 96 73 90 / 30 40 50 5 GAINESVILLE 71 90 66 84 / 30 60 20 5 MACON 72 95 70 89 / 30 40 50 5 ROME 70 90 64 86 / 30 50 10 5 PEACHTREE CITY 70 92 64 86 / 30 60 30 5 VIDALIA 73 96 72 90 / 30 40 50 5 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...20 LONG TERM....TDP AVIATION...20
Hazardous weather outlook, Jun 12, 10:45 AM EDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1045 AM EDT WED JUN 12 2013 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-131000- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1045 AM EDT WED JUN 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...ISOLATED STRONG THUNDERSTORMS POSSIBLE OVER NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND EARLY EVENING... WEATHER HAZARDS EXPECTED... GUSTY WINDS...SMALL HAIL...FREQUENT LIGHTNING AND HEAVY RAIN WITH ANY STRONG THUNDERSTORMS. DISCUSSION... A WEAK UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA THIS AFTERNOON. IN ADDITION...THE REMNANTS OF A THUNDERSTORM COMPLEX THAT MOVED THROUGH WEST VIRGINA AND SOUTHWESTERN VIRGINIA SHOULD DRIFT SOUTH AND SOUTHEAST TOWARD GEORGIA TODAY...WHICH MAY HELP TO TRIGGER THUNDERSTORMS. INSTABILITY WILL INCREASE THROUGH THE AFTERNOON WITH ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING. WITH THE HIGH LEVELS OF INSTABILITY IN PLACE...SOME OF THESE STORMS COULD BE STRONG. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A COLD FRONT AND ASSOCIATED UPPER LEVEL TROUGH WILL MOVE ACROSS THE AREA THURSDAY AFTERNOON AND NIGHT. MODERATE INSTABILITY WILL ALLOW FOR THE POTENTIAL OF SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS TO DEVELOP ALONG AND AHEAD OF THE FRONT. THE MAIN THREATS WILL BE DAMAGING WINDS...LARGE HAIL AND FREQUENT LIGHTNING. SCATTERED THUNDERSTORMS WILL RETURN MONDAY AND TUESDAY AS MOISTURE AND INSTABILITY RETURN TO THE AREA ALONG WITH THE POTENTIAL FOR UPPER LEVEL DISTURBANCES TO ENHANCE THUNDERSTORM POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Jun 12, 4:08 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 408 PM EDT WED JUN 12 2013 GAZ055>057-122100- 408 PM EDT WED JUN 12 2013 ...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS IN SPALDING...HENRY AND CLAYTON COUNTIES UNTIL 500 PM EDT... AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER LOVEJOY...MOVING SOUTHEAST AT 5 MPH. WIND GUSTS OF 40 MPH AND DIME SIZED HAIL ARE LIKELY AS THIS STORM MOVES ACROSS SPALDING...HENRY AND CLAYTON COUNTIES THROUGH 500 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE LOVEJOY... BONANZA...ATLANTA MOTOR SPEEDWAY...HAMPTON...SUNNY SIDE...WALKER MILL...EXPERIMENT...HIGHLAND MILLS...TOWALAGA...GRIFFIN...LUELLA AND LOCUST GROVE. && LAT...LON 3333 8405 3322 8434 3346 8437 3349 8426 TIME...MOT...LOC 2008Z 329DEG 6KT 3343 8430
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 4:08 PM EDT | Special Weather Statement | FFC | Spalding | 52 min |
| Jun 12, 4:27 PM EDT | Special Weather Statement | FFC | Butts, Henry | 48 min |
| Jun 12, 4:34 PM EDT | Severe Thunderstorm Warning | FFC | Butts, Henry, Spalding | 41 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.